Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 94, NWS Sioux Falls, SD

June 20, 2025Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2025, 1:33 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2025, 1:33 AM CDT (06:33 UTC)
Expired
Jun 20, 2025, 2:15 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cottonwood County, MN, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 9:11 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1319 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1319 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:52 PM CDT, 2 hours 41 minutes earlier. Its key messages:

  • Isolated storms are possible mainly late evening and overnight. If storms do develop, they could be strong to severe. The better chances are in southwest MN and northwest IA near and east of the Buffalo Ridge, especially from 11 pm to 4 am.
  • A multi-day heat wave begins tomorrow and continues into Sunday. Central SD will see some relief by Sunday, the rest of the area by Sunday night into Monday. Afternoon/evening heat indices average 100- 110 degrees while nighttime heat indices only fall to 70 to 80 degrees.
  • Southerly winds will gust to 25 to 40 mph at times Friday through Sunday. While fire weather concerns are fairly low, isolated locations have struggled to get rainfall the past 3-6 weeks so some locally dry locations may be susceptible.
  • An active pattern looks to set up for much of next week. Still a lot of details to work out but the position of the upper level jet suggests the potential for multiple chances for showers and thunderstorms, especially far southern SD, northern NE and northern IA.
Area forecast discussion, Jun 19, 10:52 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1052 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Isolated storms are possible mainly late evening and
  overnight. If storms do develop, they could be strong to
  severe. The better chances are in southwest MN and northwest
  IA near and east of the Buffalo Ridge, especially from 11 pm
  to 4 am.

- A multi-day heat wave begins tomorrow and continues into
  Sunday. Central SD will see some relief by Sunday, the rest of
  the area by Sunday night into Monday. Afternoon/evening heat
  indices average 100- 110 degrees while nighttime heat indices
  only fall to 70 to 80 degrees.

- Southerly winds will gust to 25 to 40 mph at times Friday
  through Sunday. While fire weather concerns are fairly low,
  isolated locations have struggled to get rainfall the past 3-6
  weeks so some locally dry locations may be susceptible.

- An active pattern looks to set up for much of next week.
  Still a lot of details to work out but the position of the
  upper level jet suggests the potential for multiple chances
  for showers and thunderstorms, especially far southern SD,
  northern NE and northern IA.

&&

.DISCUSSION...
Issued at 229 PM CDT Thu Jun 19 2025

While an isolated storm is possible this evening in the area
the slightly better chances will come late this evening and
overnight. Any storms that do develop overnight will likely be
limited to areas north and east of a Brookings to Storm Lake
line and more than likely near and east of the Buffalo Ridge. If
a few storms can sneak south into the area on the nose of the
LLJ, CAPE values of 1500-2000 J/kg along with fairly strong
elevated deep layer shear and a fairly strong dry sub cloud
layer would support large hail to 2" as well as wind gusts to 70
mph. This threat should quickly shift east late tonight and
early Friday morning.

Friday through Sunday afternoon should be very hot, windy and mainly
dry. A few weak waves move through the area, but the very warm and
dry low and mid levels will more than likely suppress any convective
development.

The main story will be the heat with heat indices of 100-110 during
the day and only falling to 70 to 80 at night. One benefit to this
heat wave will be the strong southerly winds which will help with
airflow through locations without air conditioning. One question
mark is if we will see any drops in humidity in the afternoon during
peak heating/mixing. Overall this does not change the overall
message as a drop in dew points would likely yield even hotter
temperatures so kind of offsetting.

A trough to the northwest will shift a bit east Sunday into Monday
which will allow a cool front to sag southwest through the area. This
will bring some relief from the heat during the day Sunday in
central SD and the remainder of the area by Sunday night into Monday
morning. As this cooler air sags south a wave is expected to move
northeast and may bring some scattered showers and thunderstorms
Sunday night into Monday. Right now moisture appears to be a bit of
a problem so we may need to rely upon heating and forcing along the
low level front to get storms going. Isolated sever storms would be
possible with this activity.

A fairly well agreed upon pattern will set up from early to mid week
next week. A strong jet will slowly exit to the northeast of the
area from Monday through Thursday. This will leave the immediate
vicinity within the right entrance region of the upper level jet,
promoting lift as well as allowing a series of waves to traverse
northward through the region. The big question marks will be just
where the low and mid level instability sets up as convection can be
pretty finicky and any small changes in the location of any expected
instability will bring large changes to potential rainfall and
possible severe weather. However, with the expected southwest flow
aloft, any low level boundaries created by an MCS will not push as
far south, thus allowing the instability to remain nearby, which
could allow for multiple days of showers and thunderstorms. There
are even hints that this pattern could hang in through the end of
the week. The latest EC Ensemble and GEFS show about a 20-40 percent
chance for more than 4" of rain by weeks end next week, mainly in
northwest IA and far southeast SD/northeast NE. Currently Tuesday
night into Wednesday night looks like the better chance for a more
widespread thunderstorm threat with some heavy rain and severe
weather threats.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1051 PM CDT Thu Jun 19 2025

Scattered showers and thunderstorms will be mostly east of
the TAF sites at the start of the period, mainly into southwest
Minnesota and adjacent parts of northwest Iowa. The biggest forecast
uncertainty at the start of the period will be any potential
new development on the north side of a complex of storms over
east- central Nebraska that could impact KSUX through about 8z.
Opted to leave prevailing VCSH to account for this uncertainty,
but an isolated storm cannot be entirely ruled out in and around
KSUX.

After this activity exits the forecast area very early this morning,
we should remain dry for the rest of the period outside of a very
isolated shower or storm Friday afternoon/evening. Mainly clear
skies will prevail throughout the day on Friday, with some thicker
high clouds possibly sneaking in north of I-90 Friday night
associated with anvil tops from storms well north of the area.

The low-level jet will continue to cause wind shear issues
through daybreak. Otherwise, Friday will be a breezy day with
gusts as high as 25-30 kts out of the south. Winds will not die
down all that much after sunset Friday, and with the low-level
jet kicking up again tomorrow night, it will be quite breezy all
throughout the lower atmosphere.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
     SDZ061-062-065>071.
     Heat Advisory from noon Friday to 8 PM CDT Saturday for SDZ038-
     050-052-053-057>059-063-064.
     Heat Advisory from noon Friday to 6 PM CDT Sunday for SDZ039-
     040-054>056-060.
MN...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
     MNZ071-072-080-081-089-090-097-098.
IA...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
     IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
     NEZ013-014.

&&

DISCUSSION...08
AVIATION...Samet
Hazardous weather outlook, Jun 19, 5:28 PM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
528 PM CDT Thu Jun 19 2025

IAZ012-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055-057>071-
202230-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
528 PM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Isolated thunderstorms may develop over south central South Dakota
and drift towards the James River valley by mid-evening. There is
a remote risk that a storm could reach I-29 before dissipating.
If a storm is able to form, ping pong ball size hail and downburst
winds of 60 to 70 mph could be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

By the end of this week, heat and humidity building into the area
will likely produce heat indices above 100 degrees Friday through
Sunday. Those with outdoor activities planned, or with limited
cooling resources, will want to monitor the forecast and prepare
for extreme heat.

Heavy rainfall could return to the area next week. Details are
uncertain at this time so continue to check the latest forecast for
the most up to date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056-
202230-
Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Moody-
528 PM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms may begin to develop by late
evening and continue to move northeast into southwest Minnesota
and northwest Iowa after dark. Thunderstorms will be capable of
producing golf ball size hail and brief strong wind gusts.
Thunderstorm risks dissipate after 2am.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

By the end of this week, heat and humidity building into the area
will likely produce heat indices above 100 degrees Friday through
Sunday. Those with outdoor activities planned, or with limited
cooling resources, will want to monitor the forecast and prepare
for extreme heat.

Heavy rainfall could return to the area next week. Details are
uncertain at this time so continue to check the latest forecast for
the most up to date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 20, 12:15 AM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1215 AM CDT Fri Jun 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     Hail             5 NNW Bruce             44.51N 96.93W
06/20/2025  E1.00 Inch       Brookings          SD   Public

            Social media report of quarter-sized hail.

&&

AS
Local storm report, Jun 20, 12:35 AM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1235 AM CDT Fri Jun 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     Tstm Wnd Gst     2 NE Brookings          44.33N 96.77W
06/20/2025  M60 MPH          Brookings          SD   Mesonet

            Mesonet station BKMS2 Brookings 2NE.

&&

AS
Local storm report, Jun 20, 12:58 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1258 AM CDT Fri Jun 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     Hail             3 SW Arco               44.36N 96.22W
06/20/2025  M1.00 Inch       Lincoln            MN   Public

            Report from mPING: Quarter (1.00 in.).

&&

AS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:46 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury44 min
Jun 20, 12:13 AM CDTSevere Thunderstorm WarningFSDBrookings, Moody32 min
Jun 20, 12:19 AM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton26 min
Jun 20, 12:36 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Pipestone39 min
Jun 20, 1:02 AM CDTSevere Thunderstorm WarningFSDCottonwood, Murray43 min
Jun 20, 1:09 AM CDTSevere Thunderstorm WarningFSDLyon, Murray, Pipestone36 min
Jun 20, 1:44 AM CDTSevere Thunderstorm WarningFSDCottonwood, Murray31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.